Codeine Addiction: Symptoms, Signs and Side Effects

Codeine is a drug that belongs to a class of drugs called opioids. These drugs interact with opioid receptors and slow the central nervous system which then slows nerve responses to suppress pain. Stimulation of opioid receptors also releases a chemical in the brain called dopamine. The release of dopamine causes a high.

Codeine is used to treat pain or cough, as it suppresses the sensation of pain and reduces the urge to cough. When codeine is consistently used for more than three days, or in larger amounts than as prescribed, cravings can develop and lead to addiction.

Habitual codeine use can lead to tolerance and dependence. Tolerance to codeine occurs when the body accustoms to the presence of codeine and adjusts, resulting in codeine no longer having the original effect. This change makes it necessary to take larger amounts of codeine to obtain the initial high. Dependence occurs when the body needs the continued use of codeine to function normally and withdrawal symptoms appear when codeine use stops.

Symptoms of Codeine Abuse

There are physical and psychosocial symptoms of codeine abuse that can develop. Physical symptoms of codeine abuse include fatigue, sleepiness, and a euphoric high. Physical symptoms also include the development of withdrawal symptoms when the effects of codeine wear off. These withdrawal symptoms include:

  • Runny nose
  • Fever
  • Anxiety
  • Cravings for codeine
  • Increased respiratory rate
  • Sweating
  • Dilated pupils
  • Cramps
  • Nausea and vomiting
  • Diarrhea
  • Fast heart rate
  • Goosebumps

In addition to the physical symptoms, including withdrawal symptoms, there are also psychosocial symptoms that may indicate an addiction to codeine. These psychosocial symptoms include:

  • Feeling guilty about codeine use
  • Hiding codeine use from others
  • Stealing or going into debt to acquire codeine
  • Having deteriorating relationships due to codeine use
  • Poor performance at school or at work
  • Using codeine even though you know it may be harmful to do so
  • Using codeine even when you don’t want to

If you or a loved one are experiencing any of these symptoms, it may indicate the presence of codeine addiction.

Side Effects of Codeine

There are several potentially dangerous side effects of codeine abuse.

Some of the effects of codeine are related to the slowing of the nervous system experienced with codeine use. Common side effects of codeine include:

  • Sedation
  • Fatigue
  • Dizziness
  • Lightheadedness
  • Lack of coordination
  • Decreased sensation of pain
  • Nausea
  • Vomiting
  • Constipation
  • Decreased respiratory rate
  • Addiction

The side effects experienced with codeine vary in severity and likelihood. They also depend upon the dosage of codeine and how it enters the body. Side effects may also intensify based on the length and frequency of codeine use.

Physical Effects of Codeine Abuse

The physical effects of codeine abuse are not typically permanent and are similar to the side effects of codeine use. Long-term codeine use can lead to chronic constipation, swelling in the legs or arms, chronic fatigue, excessive sweating and a decreased sex drive.

There is also a risk of infection developing from injecting codeine. While injecting codeine does not create a high risk of infection when administered by a healthcare professional, it may create a risk of infection when self-administered. Common infections due to injections of codeine include HIV and hepatitis B or C.

Signs of Codeine Overdose

A common question people have is, “Can you overdose on codeine?” Overdosing on codeine is possible. Codeine suppresses the ability to breathe. During a codeine overdose, breathing may cease and lead to permanent brain injury or death if not immediately treated.

Signs of an opioid overdose include decreased responsiveness and a reduced rate of, or complete absence of, breathing. If you see someone exhibiting the signs of a codeine overdose, you should immediately call 911 and give emergency nasal Narcan if you have it available.

If you or a loved one live with codeine addiction, it is essential that you seek treatment to avoid experiencing an overdose in the future. Contact a representative at The Recovery Village Ridgefield to learn how you can get help recovering from a codeine addiction.

Sources:

Dixon, David W. “Opioid Abuse.” Medscape. June 21st, 2018. Accessed March 12th.

O’Mally, Gerald F. & O’Mally, Rika. “Opioid Toxicity and Withdrawal.” Merck Manuals, March 2018. Accessed March 8, 2019.

Every recovery begins with a call.

Contact The Recovery Village today.

360.857.6655